Iowa, 2009Blizzard and Winter Storm in Iowa, December 24 to 27, 2009
December 24 to 27, 2009 · NWS OAX · 16 events in 8 counties and zones
The second winter storm of the month hit eastern Nebraska and southwest Iowa as a complex weather pattern brought a prolonged period of winter weather, including blizzard conditions, to the region around Christmas. Low pressure aloft in the southern plains lifted northeast into Missouri as another low pressure system dropped south out of Canada.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The second winter storm of the month hit eastern Nebraska and southwest Iowa as a complex weather pattern brought a prolonged period of winter weather, including blizzard conditions, to the region around Christmas. Low pressure aloft in the southern plains lifted northeast into Missouri as another low pressure system dropped south out of Canada. These two systems then merged over the central United States and eventually pulled Atlantic moisture westward into the plains. Before they merged, the southern system pulled up gulf moisture and brought areas of freezing rain to southeast Nebraska and 3 to 5 inches of snow to northeast Nebraska on 12/23. The second system pulled down Arctic Air as north winds gusted between 40 and 50 mph over most of the region. This not only changed all the precipitation to snow on the 24th, but also brought blizzard conditions to much of eastern Nebraska and southwest Iowa Christmas Eve and much of Christmas Day as the systems merged. Snow and blowing snow and occasional blizzard or near-blizzard conditions then continued through much of the 26th.
Snowfall from the storm was 10 to 18 inches over most of eastern Nebraska and southwest Iowa. Heavier totals included around 18 inches in Norfolk, around 16 inches in Neligh and near Little Sioux Iowa, around 15 inches in Columbus, near Verdel Nebraska and Shenandoah Iowa, 14 inches near Gretna, Bennington and Logan Iowa and 13 inches at the NWS in Valley, near Auburn, Fremont, Ft. Calhoun, Wayne, Bloomfield, and Papillion. President Obama granted disaster declarations for many counties hit by this storm and the ice storm that hit a few days prior.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 23, 3:11 PM CST, 10 hours 49 minutes earlier.
Area forecast discussion, Dec 23, 3:11 PM CST, 10 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
311 PM CST WED DEC 23 2009
.SHORT TERM...TONIGHT THROUGH SATURDAY. LET ME START OFF BY SAYING
THAT EVEN THOUGH WE ARE ONE DAY CLOSER...SOME OF THE SPECIFIC DETAILS
REGARDING THE ONGOING WINTRY WEATHER REMAIN UNCLEAR.
THE FIRST ROUND...AS EXPECTED THIS FIRST ROUND OF PRECIPITATION
HAS PANNED ABOUT JUST AS EXPECTED. FREEZING RAIN DEVELOPED LAST
NIGHT AND MOVED INTO AREAS ALONG/SOUTH OF INTERSTATE 80...AND AS
THE BAD HAS MOVED INTO NORTHEAST NEBRASKA...SNOW HAS DEVELOPED
WHERE ITS COLD ENOUGH THROUGH THE ENTIRE COLUMN...WITH UP TO 3
INCHES ALREADY REPORTED. ALSO...SHOWERS WITH THUNDERSTORMS WERE
NOW MOVING INTO SOUTHEAST NEBRASKA AND WILL LIKELY STILL CLIP
SOUTHWEST IOWA...BUT TEMPERATURES ARE ABOVE FREEZING IN THIS AREA.
OTHERWISE...THE HORTEN BAND WILL CONTINUE TO SHIFT NORTH
TONIGHT...AND THERE WILL LIKELY BE A LULL IN THE PRECIPITATION FOR
OTHER AREAS UNTIL THE NEXT ROUND MOVES IN TOMORROW.
THE SECOND ROUND...THE INVERTED SURFACE TROUGH THAT EXISTS FROM
EASTERN OK THRU NWRN MO WILL REMAIN IN PLACE AS CYCLOGENESIS TAKES
PLACE TONIGHT...ALLOWING RAPID DEEPENING TO TAKE PLACE. THE NAM/GFS
ARE NOW IN VERY GOOD AGREEMENT REGARDING THE EVOLUTION...DEVELOPING
A 997SH LOW BY 12Z THURSDAY...DEEPENING TO AROUND 990SH BY 00Z FRI
AND MOVING TO SWRN MO...THEN DEEPENING EVEN MORE TO 987SH AND MOVING
DUE NORTH TO SCNTRL IA BY 12Z FRI...THEN EVEN RETROGRADING POSSIBLE
TO NORTHWEST IOWA. THIS IS CONJUNCTION WITH A NORTHERN AND SOUTHERN
STREAM UPPER SYSTEMS PHASING. THERE REMAINS SOME UNCERTAINTY HOW
FAR WEST THE SYSTEM DEVELOPS...WITH THE EC/GEM MODELS KEEPING THE
SURFACE LOW FURTHER EAST NEAR THE QUAD CITIES. BELIEVE THAT MAY BE
TOO FAR EAST...SINCE THE PHASING OFF THE TWO SYSTEMS SHOULD HELP
TO PULL THE SURFACE LOW FURTHER WEST.
FOR SENSIBLE WEATHER...WILL LIKELY SEE PRECIPITATION SPREAD INTO
THE FORECAST AREA FROM THE SOUTHEAST ON THURSDAY. HOWEVER...IN
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...THERMAL PROFILES STILL
SUGGEST THAT FREEZING RAIN WOULD BE LIKELY UNTIL MIDDAY...THUS
STILL A THREAT FOR ADDITIONAL SIGNIFICANT ICING ACCUMULATIONS FROM
FNB TO ICL FROM 6AM TO NOON BEFORE COLDER AIR ARRIVES. OTHERWISE...
THE COLD AIR SHOULD BE IN PLACE ELSEWHERE FOR ALL SNOW. ONCE THE
SNOW MOVES IN THROUGH THE DAY THURSDAY...FROM EAST TO WEST...THE
SNOW WILL CONTINUE THEN FOR THURSDAY NIGHT...FRIDAY...AND EVEN
FRIDAY NIGHT. DURING THIS TIME...WINDS WILL ALSO BE INCREASING TO
25 TO 35 MPH WITH GUSTS TO 40 TO 45 MPH. ALSO DURING THIS
TIME...SNOWFALL RATIOS WILL BE INCREASING...STARTING AROUND 10/12
TO 1...BUT INCREASING TO 14 TO 18 TO 1 THROUGH THE EVENT. THIS
WILL ALLOW THE SNOW TO BECOME DRIER WITH TIME...WHICH WILL ALSO
ALLOW MORE SIGNIFICANT VISIBILITY RESTRICTIONS.
HEADLINES...WITH THE COMBINATION OF A 48 HOUR DURATION EVENT...WITH
THE POSSIBILITY OF 6 TO 15 INCHES OF ADDITIONAL SNOW...ALONG WITH NEAR
BLIZZARD CONDITIONS DEVELOPING LATE THURSDAY AND FRIDAY...WE WILL
BE UPGRADING THE WINTER STORM WATCH TO A WINTER STORM WARNING
BEGINNING 6 AM THURSDAY...LINGERING THROUGH SATURDAY MORNING. AT
THIS TIME...HEAVIEST SNOWFALL APPEARS TO BE ORIENTED IN THE
MISSOURI RIVER VALLEY...WITH LESSER AMOUNTS FORECAST WEST/SOUTH OF
LINCOLN. THE EXISTING WINTER STORM WARNING WILL CONTINUE...FOR
SNOW THAT MOVES THROUGH THIS EVENING. WITHIN THIS EXISTING WINTER
STORM WARNING IN NORTHEAST NEBRASKA...THERE WILL ALSO LIKELY BE A
LULL IN THE PRECIP LATE TONIGHT AND EARLY THURSDAY. HOWEVER...FOR
SIMPLICITY...IT WAS BEST TO LEAVE THIS IN TACT...RATHER THAN
CANCELLING THE EXISTING WARNING...THEN ISSUING A NEW WARNING FOR
HEAVY SNOW THAT IS EXPECTED TO REDEVELOP.
UNCERTAINTIES...MODEL SOLUTIONS ARE STILL THE PRIMARY UNCERTAINTY...
WITH REGARDS TO HOW FAR WEST THE SURFACE LOW WILL MOVE. IF THE EC/GEM
VERIFIES WITH A FURTHER EAST TRACK...THE AXIS OF HEAVIEST SNOW WILL
SHIFT EAST. ANOTHER UNCERTAINTY WILL BE WHETHER OR NOT BLIZZARD
CRITERIA MIGHT EVENTUALLY BE MET LATE THURSDAY NIGHT THROUGH
FRIDAY. CERTAINLY EASTERN NEBRASKA HAS THE BEST POTENTIAL...WITH
SLIGHTLY LOWER WIND SPEEDS IN WESTERN IOWA DUE TO CLOSER PROXIMITY
TO THE SURFACE LOW. WITH INCREASED SNOW RATIOS...THE SNOW WILL
HAVE A GREATER ABILITY TO BLOW THUS HAVING A GREATER PROBABILITY
OF MEETING BLIZZARD CRITERIA. ALSO...VARYING SFC LOW POSITIONING
DURING THIS TIME WILL HAVE AN IMPACT ON COVERAGE AREA MAKING AREAL
PLACEMENT TOO DIFFICULT AT THIS TIME.
.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY. LATE WEEK/WEEKEND
SYSTEM WILL STILL BE SPINNING IN THE WRN GT LAKES ON SAT NT AS IT
MOVES NEWD OUT OF THE AREA. HAVE ADDED A VERY LOW SCHC POP FOR LT
SNOW ON SAT NT IN THE ERN CWA...AND ALSO INCREASED CLOUDS...AS
MODELS INDICATE A WEAK WAVE ROTATING AROUND THE BACK EDGE OF THE
SLOW-MOVING UPPER LOW. FOR SUN THROUGH TUES...MADE FEW CHANGES TO
THE FORECAST AS HIGH PRESSURE AND UPPER-LEVEL RIDGING MOVE
THROUGH. KEPT TEMPS IN THAT PERIOD BELOW GUIDANCE WITH FRESH SNOW
COVER...PARTICULARLY IN THE NERN/NRN CWA WHERE THE HEAVIEST SNOW
IS EXPECTED IN THE NEXT FEW DAYS. IN WAKE OF UPPER RIDGE...MODELS
BEGIN TO DIG A SWRN TROUGH THAT IS THEN PROGGED TO EJECT OUT
ACROSS THE CONUS. GFS/ECMWF DIFFER SIGNIFICANTLY IN THE EVOLUTION
OF THAT LOW. THE GFS WAS MUCH FURTHER SOUTH AS AN ARCTIC HIGH
DEVELOPS IN ERN SD/WRN MN...KEEPING THE CWA LARGELY DRY OR WITH
JUST LIGHT PRECIP. MEANWHILE...THE 00Z ECMWF LIFTS THE TROUGH
RIGHT ACROSS THE PLAINS...BRINGING A SWATH OF SNOW TO THE MO RIVER
VALLEY. GEM HINTS AT SLOWER PATTERN PROGRESSION...ALSO KEEPING THE
CWA DRY THROUGH TUES. WITH SO MUCH UNCERTAINTY AMONG MODELS...KEPT
FORECAST DRY FOR NOW...WITH A SLIGHT INCREASE IN CLOUDS TUES-WED.
DID NUDGE TEMPS DOWNWARD ALSO TO BRING FORECAST CLOSER TO GUIDANCE.
&&
.AVIATION...
TAF SITES KOFK/KOMA/KLNK
18Z TAFS
IFR TO LIFR CONDITIONS WILL DOMINATE THROUGH THE TAF CYCLE...WITH
PRECIP TYPE AND TIMING THE MAIN CONCERNS. BAND OF MAINLY RA IS
WORKING THROUGH KLNK/KOMA. THAT PRECIP WILL DIMINISH THROUGH THE
AFTN AT KLNK/KOMA...WITH POSSIBLY SOME DZ/FZDZ LINGERING BUT LIKELY
A BREAK IN ANY PRECIP FROM LATE THIS EVNG INTO THE OVERNIGHT HRS.
SNOW SHOULD THEN PICK UP AT KOMA/KLNK IN THE EARLY MRNG. FOR
KOFK...SNOW WILL LIKELY LINGER...THOUGH BECOMING VERY LIGHT
OVERNIGHT FOR SEVERAL HRS BEFORE BECOMING HEAVIER TMRW MRNG. WINDS
AT ALL SITES WILL BACK TO NWLY BETWEEN 06-08Z...WITH SPEEDS AND
GUSTS INCREASING INTO TMRW.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WINTER STORM WARNING FROM 6 AM THURSDAY TO 6 AM CST SATURDAY FOR
NEZ034-045-051>053-065>068-078-088>093.
WINTER STORM WARNING UNTIL 6 AM CST SATURDAY FOR NEZ011-012-
015>018-030>033-042>044-050.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR NEZ034.
IA...WINTER STORM WARNING FROM 6 AM THURSDAY TO 6 AM CST SATURDAY FOR
IAZ043-055-056-069-079-080-090-091.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR IAZ043.
&&
SHORT TERM...DEWALD/ZAPOTOCNY
LONG TERM/AVIATION...MAYES
CONFERENCE CALL/MULTI MEDIA WEB BRIEFINGS...SMITHHazardous weather outlook, Dec 23, 5:26 PM CST, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
526 PM CST WED DEC 23 2009
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-241330-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
526 PM CST WED DEC 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND THURSDAY
SNOW WILL CONTINUE ACROSS PORTIONS OF NORTHEAST NEBRASKA THIS
EVENING WITH SEVERAL INCHES ACCUMULATION BEFORE TAPERING TO
FLURRIES. SOME RAIN OR POCKETS OF FREEZING RAIN MAY ALSO MOVE
THROUGH PORTIONS OF EAST CENTRAL NEBRASKA AND WESTERN IOWA THIS
EVENING...BUT WIDESPREAD ADDITIONAL TRAVEL PROBLEMS ARE NOT
EXPECTED IN THIS AREA.
THE NEXT ROUND OF PRECIPITATION IS EXPECTED TO MOVE INTO THE AREA
ON TUESDAY. MUCH OF THE REGION WILL FINALLY BE COLD ENOUGH FOR ALL
SNOW...BUT FAR SOUTHEAST NEBRASKA AND SOUTHWEST IOWA SHOULD STILL
SEE ADDITIONAL FREEZING RAIN THURSDAY MORNING BEFORE SWITCHING TO
SNOW. SOME ICE ACCUMULATIONS UP TO ONE QUARTER INCH COULD STILL
OCCUR FROM FALLS CITY NEBRASKA TO CLARINDA IOWA.
WINDS WILL ALSO BE INCREASING TO 25 TO 35 MPH THROUGH THE DAY
THURSDAY AS THE SNOW BEGINS TO DEVELOP...CREATING AREAS OF BLOWING
AND DRIFTING SNOW ALSO...WITH CONDITIONS DETERIORATING THROUGH
THE DAY.
AS A RESULT...A WINTER STORM WARNING IS IN EFFECT FOR NORTHEAST
NEBRASKA THROUGH FRIDAY NIGHT...AND A WINTER STORM WARNING HAS
BEEN ISSUED FOR SOUTHEAST NEBRASKA AND SOUTHWEST IOWA FROM
THURSDAY THROUGH FRIDAY. A FEW INCHES OF SNOW WILL BE POSSIBLE BY
SUNSET CHRISTMAS EVE.
.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY
SNOW AND BLOWING SNOW WILL CONTINUE THROUGH FRIDAY NIGHT. THE
HEAVIEST SNOW APPEARS TO BE SETTING UP IN THE MISSOURI RIVER
VALLEY. WINDS INCREASING TO 30 TO 40 MPH WITH HIGHER GUSTS WILL
CREATE NEAR BLIZZARD CONDITIONS LATE THURSDAY THROUGH CHRISTMAS
DAY. SEVERAL INCHES OF SNOW WILL OCCUR...WITH A STORM TOTAL
RANGING FROM 6 TO 15 INCHES ACROSS THE REGION. THE WINDS WILL
CREATE SUBSTANTIAL BLOWING AND DRIFTING SNOW...WHICH MAY MAKE
TRAVEL IMPOSSIBLE AT SOME POINT THROUGH THE HOLIDAY PERIOD FOR
SOME AREAS.
THIS IS A MAJOR WINTER STORM THAT WILL HAVE A SIGNIFICANT IMPACT
ON THE ENTIRE MISSOURI VALLEY REGION. REMAIN ALERT OF THE FORECAST...
ESPECIALLY IF TRAVELING...AND BE PREPARED FOR A LONG DURATION
EVENT ONCE IT BEGINS THURSDAY MORNING. YOU SHOULD BE COMPLETING
YOUR PREPAREDNESS PLANS NOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR THURSDAY. HOWEVER...
WE DO ENCOURAGE SPOTTERS TO REPORT SNOWFALL TOTALS AND TRAVEL RELATED
IMPACTS.
DEWALD
In the hours before
Local storm report, Dec 23, 8:15 PM CST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
815 PM CST WED DEC 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM FREEZING RAIN PANAMA 41.73N 95.48W
12/23/2009 E0.00 INCH SHELBY IA LAW ENFORCEMENT
FREEZING RAIN TOOK DOWN A SMALL POWER LINE. ABOUT A CITY
BLOCK WITHOUT POWER.
&&
MILLERLocal storm report, Dec 23, 9:05 PM CST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
905 PM CST WED DEC 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM SNOW CROFTON 42.73N 97.50W
12/23/2009 M3.1 INCH KNOX NE CO-OP OBSERVER
3.1 INCHES SINCE ABOUT 2 PM TODAY. WATER EQUIVALENT IS
0.36 INCHES.
&&
MILLERLocal storm report, Dec 23, 10:13 PM CST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1013 PM CST WED DEC 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1011 PM FREEZING RAIN 1 E FRIEND 40.65N 97.26W
12/23/2009 U0.00 INCH SALINE NE EMERGENCY MNGR
POWER LINE DOWN DUE TO EARLIER FREEZING RAIN EAST OF
FRIEND ALONG HIGHWAY 6.
&&
MILLERWinter Storm, Mills
- When
- December 24, 2:00 AM CST to December 27, 12:00 AM CST
- Where
- Mills forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.034, -95.621 (the zone’s center; the record gives no point)
A prolonged winter storm/blizzard hit the area closing many rural roads and some highways for a few days. Snowfall from the storm began during the morning of Christmas Eve and lasted well into the 26th with substantial blowing and drifting snow and occasional periods of accumulating snow finally tapering off around midnight on the 27th. Northwest winds of 25 to 35 mph with gusts over 40 mph occurred for an extended period during the height of the storm. Total snowfall from the storm was estimated at 10 to 12 inches over the county with around 10 inches measured in Hastings and Glenwood among the highest reported.
Winter Storm, Montgomery
- When
- December 24, 2:00 AM CST to December 27, 12:00 AM CST
- Where
- Montgomery forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.030, -95.156 (the zone’s center; the record gives no point)
A prolonged winter storm/blizzard hit the area closing many rural roads and some highways for a few days. Snowfall from the storm began during the morning of Christmas Eve and lasted well into the 26th with substantial blowing and drifting snow and occasional periods of accumulating snow finally tapering off around midnight on the 27th. Northwest winds of 25 to 35 mph with gusts over 40 mph occurred for an extended period during the height of the storm. Total snowfall from the storm was estimated at 10 to 12 inches over the county with around 11 inches measured in Red Oak among the highest reported.
Winter Storm, Monona
- When
- December 24, 3:00 AM CST to December 27, 12:00 AM CST
- Where
- Monona forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.052, -95.960 (the zone’s center; the record gives no point)
A prolonged winter storm/blizzard hit the area closing many rural roads and some highways for a few days. Snowfall from the storm began during the morning of Christmas Eve and lasted well into the 26th with substantial blowing and drifting snow and occasional periods of accumulating snow finally tapering off around midnight on the 27th. Northwest winds of 25 to 35 mph with gusts over 40 mph occurred for an extended period during the height of the storm. Total snowfall from the storm was estimated at 12 to 17 inches over the county based on observations from surrounding communities.
Winter Storm, Harrison
- When
- December 24, 3:00 AM CST to December 27, 12:00 AM CST
- Where
- Harrison forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.683, -95.817 (the zone’s center; the record gives no point)
A prolonged winter storm/blizzard hit the area closing many rural roads and some highways for a few days. Snowfall from the storm began during the morning of Christmas Eve and lasted well into the 26th with substantial blowing and drifting snow and occasional periods of accumulating snow finally tapering off around midnight on the 27th. Northwest winds of 25 to 35 mph with gusts over 40 mph occurred for an extended period during the height of the storm. Total snowfall from the storm was estimated at 12 to 17 inches over the county with around 17 inches measured near Little Sioux and 15.5 inches measured in Logan among the highest reported. Some drifts in the 15 to 20 foot range were observed and it was reported that some farmers outbuildings had collapsed roofs due to the weight of the snow.
Winter Storm, Shelby
- When
- December 24, 3:00 AM CST to December 27, 12:00 AM CST
- Where
- Shelby forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.685, -95.310 (the zone’s center; the record gives no point)
A prolonged winter storm/blizzard hit the area closing many rural roads and some highways for a few days. Snowfall from the storm began during the morning of Christmas Eve and lasted well into the 26th with substantial blowing and drifting snow and occasional periods of accumulating snow finally tapering off around midnight on the 27th. Northwest winds of 25 to 35 mph with gusts over 40 mph occurred for an extended period during the height of the storm. Total snowfall from the storm was estimated at 10 to 15 inches over the county with around 11 inches measured near Harlan among the highest reported.
Winter Storm, Pottawattamie
- When
- December 24, 3:00 AM CST to December 27, 12:00 AM CST
- Where
- Pottawattamie forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.337, -95.542 (the zone’s center; the record gives no point)
A prolonged winter storm/blizzard hit the area closing many rural roads and some highways for a few days. Snowfall from the storm began during the morning of Christmas Eve and lasted well into the 26th with substantial blowing and drifting snow and occasional periods of accumulating snow finally tapering off around midnight on the 27th. Northwest winds of 25 to 35 mph with gusts over 40 mph occurred for an extended period during the height of the storm. A peak wind of 47 mph was measured by the Asos at Omaha-Eppley. Total snowfall from the storm was estimated at 10 to 15 inches over the county with around 14 inches measured near Oakland and around 10 inches measured northeast of Council Bluffs among the highest reported. The snow and strong winds produced snow drifts as high as 18 feet in rural areas.
Winter Storm, Fremont
- When
- December 24, 12:00 PM CST to December 27, 2:00 AM CST
- Where
- Fremont forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.746, -95.605 (the zone’s center; the record gives no point)
A prolonged winter storm/blizzard hit the area closing many rural roads and some highways for a few days. Snowfall from the storm began around noon on Christmas Eve and lasted well into the 26th with substantial blowing and drifting snow and occasional periods of accumulating snow finally tapering off a little after midnight on the 27th. Northwest winds of 25 to 35 mph with gusts over 40 mph occurred for an extended period during the height of the storm. Total snowfall from the storm was estimated at 12 to 16 inches over the county with around 15.5 inches measured in Shenandoah and 12 inches measured in Clarinda among the highest reported.
Winter Storm, Page
- When
- December 24, 12:00 PM CST to December 27, 2:00 AM CST
- Where
- Page forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.739, -95.150 (the zone’s center; the record gives no point)
A prolonged winter storm/blizzard hit the area closing many rural roads and some highways for a few days. Snowfall from the storm began around noon on Christmas Eve and lasted well into the 26th with substantial blowing and drifting snow and occasional periods of accumulating snow finally tapering off a little after midnight on the 27th. Northwest winds of 25 to 35 mph with gusts around 40 mph occurred for an extended period during the height of the storm which also knocked out the power to over 500 homes, some of which remained without power for days afterward. Total snowfall from the storm was estimated at 12 to 16 inches over the county with around 15.5 inches measured in Shenandoah among the highest reported.
Blizzard, Monona
- When
- December 24, 3:00 PM CST to December 25, 10:00 AM CST
- Where
- Monona forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 42.052, -95.960 (the zone’s center; the record gives no point)
A prolonged winter storm/blizzard hit the area closing many rural roads and some highways for a few days. Snowfall from the storm began during the morning of Christmas Eve and lasted well into the 26th with substantial blowing and drifting snow and occasional periods of accumulating snow finally tapering off around midnight on the 27th. Northwest winds of 25 to 35 mph with gusts over 40 mph occurred for an extended period during the height of the storm. This frequently reduced visibilities below 1/4 mile, especially in open areas. Total snowfall from the storm was estimated at 12 to 17 inches over the county based on observations from surrounding communities.
Blizzard, Harrison
- When
- December 24, 3:00 PM CST to December 25, 10:00 AM CST
- Where
- Harrison forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.683, -95.817 (the zone’s center; the record gives no point)
A prolonged winter storm/blizzard hit the area closing many rural roads and some highways for a few days. Snowfall from the storm began during the morning of Christmas Eve and lasted well into the 26th with substantial blowing and drifting snow and occasional periods of accumulating snow finally tapering off around midnight on the 27th. Northwest winds of 25 to 35 mph with gusts over 40 mph occurred for an extended period during the height of the storm. This caused frequently visibility reductions below 1/4 mile, especially in open areas. Total snowfall from the storm was estimated at 12 to 17 inches over the county with around 17 inches measured near Little Sioux and 15.5 inches measured in Logan among the highest reported.
Blizzard, Shelby
- When
- December 24, 3:00 PM CST to December 25, 10:00 AM CST
- Where
- Shelby forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.685, -95.310 (the zone’s center; the record gives no point)
A prolonged winter storm/blizzard hit the area closing many rural roads and some highways for a few days. Snowfall from the storm began during the morning of Christmas Eve and lasted well into the 26th with substantial blowing and drifting snow and occasional periods of accumulating snow finally tapering off around midnight on the 27th. Northwest winds of 25 to 35 mph with gusts over 40 mph occurred for an extended period during the height of the storm. This frequently reduced visibilities below 1/4 mile, especially in open areas. Total snowfall from the storm was estimated at 10 to 15 inches over the county with around 11 inches measured near Harlan among the highest reported.
Blizzard, Pottawattamie
- When
- December 24, 3:00 PM CST to December 25, 10:00 AM CST
- Where
- Pottawattamie forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.337, -95.542 (the zone’s center; the record gives no point)
A prolonged winter storm/blizzard hit the area closing many rural roads and some highways for a few days. Snowfall from the storm began during the morning of Christmas Eve and lasted well into the 26th with substantial blowing and drifting snow and occasional periods of accumulating snow finally tapering off around midnight on the 27th. Northwest winds of 25 to 35 mph with gusts over 40 mph occurred for an extended period during the height of the storm. A peak wind of 47 mph was measured by the Asos at Omaha-Eppley. This frequently reduced visibilities below 1/4 mile, especially in open areas. Total snowfall from the storm was estimated at 10 to 15 inches over the county with around 14 inches measured near Oakland and around 10 inches measured northeast of Council Bluffs among the highest reported.
Blizzard, Mills
- When
- December 24, 10:00 PM CST to December 25, 7:00 AM CST
- Where
- Mills forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.034, -95.621 (the zone’s center; the record gives no point)
A prolonged winter storm/blizzard hit the area closing many rural roads and some highways for a few days. Snowfall from the storm began during the morning of Christmas Eve and lasted well into the 26th with substantial blowing and drifting snow and occasional periods of accumulating snow finally tapering off around midnight on the 27th. Northwest winds of 25 to 35 mph with gusts over 40 mph occurred for an extended period during the height of the storm. This frequently reduced visibilities below 1/4 mile, especially in open areas. Total snowfall from the storm was estimated at 10 to 12 inches over the county with around 10 inches measured in Hastings and Glenwood among the highest reported.
Blizzard, Montgomery
- When
- December 24, 10:00 PM CST to December 25, 7:00 AM CST
- Where
- Montgomery forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.030, -95.156 (the zone’s center; the record gives no point)
A prolonged winter storm/blizzard hit the area closing many rural roads and some highways for a few days. Snowfall from the storm began during the morning of Christmas Eve and lasted well into the 26th with substantial blowing and drifting snow and occasional periods of accumulating snow finally tapering off around midnight on the 27th. Northwest winds of 25 to 35 mph with gusts over 40 mph occurred for an extended period during the height of the storm. This frequently dropped visibilities below 1/4 mile, especially in open areas. Total snowfall from the storm was estimated at 10 to 12 inches over the county with around 11 inches measured in Red Oak among the highest reported.
Blizzard, Fremont
- When
- December 24, 10:00 PM CST to December 25, 7:00 AM CST
- Where
- Fremont forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.746, -95.605 (the zone’s center; the record gives no point)
A prolonged winter storm/blizzard hit the area closing many rural roads and some highways for a few days. Snowfall from the storm began around noon on Christmas Eve and lasted well into the 26th with substantial blowing and drifting snow and occasional periods of accumulating snow finally tapering off a little after midnight on the 27th. Northwest winds of 25 to 35 mph with gusts over 40 mph occurred for an extended period during the height of the storm. This frequently reduced visibilities below 1/4 mile, especially in open areas. Total snowfall from the storm was estimated at 12 to 16 inches over the county with around 15.5 inches measured in Shenandoah and 12 inches measured in Clarinda among the highest reported.
Blizzard, Page
- When
- December 24, 10:00 PM CST to December 25, 7:00 AM CST
- Where
- Page forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.739, -95.150 (the zone’s center; the record gives no point)
A prolonged winter storm/blizzard hit the area closing many rural roads and some highways for a few days. Snowfall from the storm began around noon on Christmas Eve and lasted well into the 26th with substantial blowing and drifting snow and occasional periods of accumulating snow finally tapering off a little after midnight on the 27th. Northwest winds of 25 to 35 mph with gusts around 40 mph occurred for an extended period during the height of the storm. This frequently dropped visibilities below 1/4 mile, especially in open areas. Total snowfall from the storm was estimated at 12 to 16 inches over the county with around 15.5 inches measured in Shenandoah among the highest reported.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Texas, December 24, 20096 deaths · $2.1 million · 26 events
- Blizzard and Winter Storm in Oklahoma, December 24, 20093 deaths · $2.1 million · 42 events
- Winter Storm in Oklahoma, December 24 to 25, 20093 deaths · 19 events
- Tornadoes and Flooding in Louisiana, December 24, 20091 death · 4 injured · $5.8 million · EF2 · 25 events
- Flash Flooding and Flooding in Missouri, December 24 to 25, 20092 deaths · 11 events
- Blizzard and Winter Storm in Nebraska, December 24 to 27, 20091 death · 60 events
- Blizzard and Heavy Snow in Texas, December 24 to 25, 20091 death · 5 injured · 11 events
- Flash Flooding and Debris Flows in Puerto Rico, December 24 to 25, 2009$5.8 million · 39 events
- Extreme Cold in Montana, December 24, 20091 death · 1 event
- Winter Storm in Iowa, December 24 to 25, 2009$1.4 million · 25 events
- Tornadoes and Flash Flooding in Louisiana, December 24, 20091 injured · $175,000 · EF1 · 16 events
- Flash Flooding and Heavy Rain in Arkansas, December 24, 2009$558,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 202625, 202626, 202621, 202622, 202623, 202624, 202627, 202628, 202660, 202661, 202662, 202663, 202664, 202665, 202666, 202667.